Thunderstorm Wind, Wichita
- When
- May 15, 10:01 PM CST
- Where
- Wichita County, (Sps)sheppard Afb
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.990, -98.490
Thunderstorms developed along a cold front that moved through Oklahoma and into northern Texas. A thunderstorm produced a wind gust to 62 mph at Sheppard Air Force Base.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed along a cold front that moved through Oklahoma and into northern Texas. A thunderstorm produced a wind gust to 62 mph at Sheppard Air Force Base. No other severe weather occurred and no damage was reported with the gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 7:13 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 813 PM CDT FRI MAY 15 2009 .UPDATE... THUNDERSTORMS WILL CONT TO DEVELOP AND MOVE ACROSS THE AREA OVERNIGHT. SEVERE STORMS WILL BE LIKELY. HEAVY RAIN/FLOODING MAY ALSO BECOME A CONCERN. HAVE ADJUSTED POPS TO RADAR TRENDS. COLD FRONT WILL ALSO MOVE ACROSS THE REGION TONIGHT INTO SATURDAY. HAVE ADJUSTED HOURLY GRIDS TO CURRENT TRENDS. WILL SEND UPDATES SHORTLY. MAXWELL && .PREV DISCUSSION... /ISSUED 622 PM CDT FRI MAY 15 2009/ AVIATION... /0Z TAFS/... A COLD FRONT THAT HAS ALREADY MOVED THROUGH KGAG/KWWR WILL MOVE ACROSS THE REGION TONIGHT INTO SATURDAY MORNING. THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR THE FRONT BECOMING MORE WIDESPREAD THIS EVENING AND DEVELOPING INTO A LARGE COMPLEX MOVING ACROSS THE REGION OVERNIGHT INTO SATURDAY. SOME OF THE STORMS MAY PRODUCE STRONG WINDS AND HAIL. PREV DISCUSSION... /ISSUED 235 PM CDT FRI MAY 15 2009/ DISCUSSION... LAPS ANALYSIS INDICATES INSTABILITY AXIS EXTENDS FROM SOUTHWEST OKLAHOMA INTO NORTH CENTRAL OKLAHOMA (3500-4000J/KG) WITH AT LEAST 25J/KG OF INHIBITION. CU FIELD BECOMING BETTER DEFINED WITH COLD FRONT IN OK PANHANDLE/KANSAS AND MODELS CONTINUE TO INDICATE STORMS WILL FORM WITHIN THE NEXT 1-2 HOURS ACROSS/NEAR NW OK. MAY HAVE A 2 TO 4 HOUR PERIOD WHERE STORMS MAY REMAIN ISOLATED...SCATTERED BEFORE FORWARD PROPAGATING MCS DEVELOPS DURING THE EARLY/MID EVENING HOURS. LOCALLY HEAVY RAINFALL CAUSING FLOODING ISSUES WILL LIKELY OCCUR ON A LOCAL SCALE. FOR NOW WILL NOT ISSUE A FLASH FLOOD WATCH. EXPECT MODELS ARE NOT PROPAGATING MCS FAST ENOUGH SO HAVE CUT BACK ON POPS SATURDAY MORNING/AFTERNOON. AFTER CONVECTION TONIGHT INTO SATURDAY...APPEARS SOUTHERN PLAINS WILL HAVE AN EXTENDED DRY PERIOD (SUNDAY INTO MID/LATE NEXT WEEK). COOL DRY AIRMASS WILL PREVAIL BEHIND COLD FRONT INTO AT LEAST SUNDAY WITH A WARMING TREND BEGINNING NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 59 70 47 72 / 80 30 0 0 HOBART OK 59 70 45 74 / 80 30 0 0 WICHITA FALLS TX 67 71 48 72 / 80 50 0 0 GAGE OK 56 66 44 76 / 40 20 0 0 PONCA CITY OK 59 70 46 71 / 100 20 0 0 DURANT OK 69 70 50 71 / 80 60 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/09
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT FRI MAY 15 2009
OKZ004>048-050>052-TXZ083>090-161200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
522 PM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM COALGATE
TO MARIETTA... INCLUDING ALL OF WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS THROUGH EARLY
SATURDAY MORNING.
IMPACTS...
LARGE HAIL UP TO BASEBALL SIZE AND WIND GUSTS TO 70 MPH WILL BE
POSSIBLE... ALONG WITH THE CHANCE FOR TORNADOES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS UNTIL EARLY
SATURDAY MORNING.
DISCUSSION...
INSTABILITY AND WIND SHEAR WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORMS...BOTH ALONG A COLD FRONT MOVING THROUGH THE NORTHWEST
HALF OF OKLAHOMA AND NEAR A DRYLINE IN THE EASTERN TEXAS PANHANDLE.
THUNDERSTORMS FROM BOTH OF THESE AREAS WILL BE CAPABLE OF VERY LARGE
HAIL AND TORNADOES. THUNDERSTORMS WILL LIKELY DEVELOP INTO A LARGE
AREA OF SHOWERS AND THUNDERSTORMS LATER THIS EVENING. THIS AREA WILL
MOVE SOUTH OR SOUTHEAST THROUGH OKLAHOMA INTO NORTH TEXAS DURING THE
FROM LATE EVENING WHEN THERE WILL BE AN INCREASING CHANCE FOR
DAMAGING WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
THUNDERSTORMS WILL CAUSE AREAS OF HEAVY RAINFALL. SATURATED GROUNDS
IN SOME AREAS FROM RECENT RAINFALL ARE ESPECIALLY PRONE TO FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THE COMPLEX OF THUNDERSTORMS THAT IS EXPECTED TO DEVELOP OVERNIGHT
FRIDAY NIGHT MAY STILL BE AFFECTING PORTIONS OF OKLAHOMA AND NORTH
TEXAS AFTER SUNRISE SATURDAY MORNING AND PERSIST INTO SATURDAY
AFTERNOON AND EVENING. INSTABILITY WILL DECREASE AS THE COLD FRONT
MOVES OUT OF THE AREA REDUCING THE CHANCES OF SEVERE WEATHER...
ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE DISCOUNTED.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL... ASSOCIATED WITH THE COMPLEX OF STORMS... WILL
CONTINUE TO BE POSSIBLE SATURDAY ACROSS PORTIONS OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL OKLAHOMA CITY 35.47N 97.51W
05/15/2009 E1.00 INCH OKLAHOMA OK AMATEUR RADIO
AT SOONER RD AND 23RD ST
&&
JPIKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1032 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM HAIL OKLAHOMA CITY 35.47N 97.51W
05/15/2009 E1.00 INCH OKLAHOMA OK AMATEUR RADIO
AT 35TH AND CLASSEN
&&
JPIKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL MOORE 35.34N 97.49W
05/15/2009 E1.00 INCH CLEVELAND OK EMERGENCY MNGR
&&
JPIKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM HAIL MOORE 35.34N 97.49W
05/15/2009 E1.00 INCH CLEVELAND OK EMERGENCY MNGR
NE 12TH AND EASTERN
&&
DWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1043 PM CDT FRI MAY 15 2009 OKZ030-160430- POTTAWATOMIE OK- 1043 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES NORTH OF BETHEL ACRES TO 14 MILES WEST OF TRIBBEY AT 1043 PM CDT...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS TO 50 MPH ARE EXPECTED. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1049 PM CDT FRI MAY 15 2009 OKZ025-028>030-160415- OKLAHOMA OK-POTTAWATOMIE OK-CLEVELAND OK-MCCLAIN OK- 1049 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN... OKLAHOMA AND POTTAWATOMIE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM EXTREME SOUTHEASTERN OKLAHOMA CITY TO 5 MILES SOUTHWEST OF PURCELL AT 1049 PM CDT...MOVING EAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. PEOPLE IN CLEVELAND...MCCLAIN...OKLAHOMA AND POTTAWATOMIE COUNTIES... INCLUDING THE CITIES OF NORMAN...OKLAHOMA CITY AND SHAWNEE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Altus AFB radar (KFDR), 61 km away, was scanning. The volume nearest the first event began at 04:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175628.